Tennessee, 2019

Flash Flooding and Flood in Tennessee, March 9 to 10, 2019

March 9 to 10, 2019 · NWS OHX · 22 events in 14 counties and zones

A line of scattered showers and thunderstorms moved across Middle Tennessee during the afternoon and evening hours on March 9. One supercell thunderstorm produced wind damage across southern Wayne and Lawrence Counties, while another supercell caused wind damage in Grundy County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of scattered showers and thunderstorms moved across Middle Tennessee during the afternoon and evening hours on March 9. One supercell thunderstorm produced wind damage across southern Wayne and Lawrence Counties, while another supercell caused wind damage in Grundy County. Farther to the north, a QLCS caused wind damage in Rutherford and Cannon Counties. Strong southerly gradient winds also produced wind damage in some areas, and heavy rainfall from the showers and storms resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 9, 10:45 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 9, 10:45 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
1045 AM CST Sat Mar 9 2019

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Made some minor changes to current forecast this morning as temps
and dewpoints have increased a little faster than originally
expected, especially in the southwest part of Middle TN. Also,
reduced hourly POPs for much of the area late this morning to
better match latest radar trends.

Cooler air and lighter winds remain in place over the far northern
counties as well as the Plateau at 16Z. Elsewhere, increasingly
gusty south winds have commenced and helped increase dewpoints to
60-62 degrees. Despite the lack of sunshine, the airmass will
continue to destabilize this afternoon. Expect isolated
convection for the next few hours mainly over the northwest 1/3 of
Mid TN... then an increase in coverage and intensity by mid
afternoon.

Latest hi-res models have consistently shown the main line of
strong to severe storms entering west parts of Mid TN around
21Z...advancing to BNA Metro area by 00Z...then weakening as the
storms move into less unstable air on the Plateau around 03Z. No
changes needed here as this trend is already included in the
forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

IFR/LIFR cigs/vsbys will be in place across the area north of a
warm front this morning. The warm front will lift northward with
showers and scattered thunder later this morning, followed by
improvement to MVFR with very gusty south winds over 30KT after
18Z. An approaching cold front will bring waves of showers and
thunderstorms later today, mainly 22Z-03Z, with some severe storms
possible. Rapid improvement to VFR expected with fropa between
01Z-06Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........13
Hazardous weather outlook, Mar 9, 5:03 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CST Sat Mar 9 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-101115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe storms west of I-65. Most of
the remainder of Middle Tennessee is under a slight risk,
including the Nashville metro area. The peak time for severe
storms will be during the afternoon through early evening. The
primary threat is damaging straight-line winds. Isolated tornadoes
are also possible. Brief flash flooding may occur with the
strongest storms.

Total rainfall today and tonight will average between 1 and 1.5
inches. This will likely cause some rises along rivers which are
already running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next major cold front will sweep across Middle Tennessee
Wednesday night and Thursday. More heavy rain is expected with
this system, and rivers may be affected adversely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 4 strong wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Sumner

When
March 9, 11:46 AM CST
Where
Sumner County, Portland
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.580, -86.520

Strong Wind, Davidson

When
March 9, 4:10 PM CST
Where
Davidson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Gusty south gradient winds blew down a tree which knocked down power lines in Bordeaux, as well as a tree that blocked Highway 100 at Highway 96 in far southwest Davidson County. A peak wind gust of 38 knots / 44 mph was measured at the Nashville International Airport ASOS at 419pm.

Thunderstorm Wind, Lawrence

When
March 9, 5:25 PM CST to 5:30 PM CST
Where
Lawrence County, 0.66 mi N of Peppertown to 0.59 mi WSW of Upper Mockeson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.010, -87.400

Several mostly small trees were blown down along a path from St. Mary Road northeastward across Highway 227, Five Points Road near Liberty Grove, Highway 98 around 5 miles north of the Alabama state line, and on Mockerson Road, with most of these roadways blocked.

Thunderstorm Wind, Wayne

When
March 9, 5:48 PM CST
Where
Wayne County, 2.53 mi SSW of Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.037, -87.749

A tree was blown down onto power lines on Middle Cypress Creek Road at May Branch Road in Cypress Inn.

Thunderstorm Wind, Rutherford

When
March 9, 6:04 PM CST
Where
Rutherford County, 2.7 mi SSE of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.816, -86.396

Power lines were blown down on Shelbyville Highway.

Thunderstorm Wind, Rutherford

When
March 9, 6:05 PM CST to 6:06 PM CST
Where
Rutherford County, 0.62 mi W of Shiloh to 0.34 mi NNW of Shiloh
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.871, -86.361

A small portion of siding was blown off an apartment building, large tree limbs were blown down, and a tall sign for a Mexican restaurant was damaged near the intersection of Pitts Lane and Northfield Boulevard.

Thunderstorm Wind, Rutherford

When
March 9, 6:13 PM CST
Where
Rutherford County, 1.92 mi S of Lofton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.902, -86.277

A large tree was blown down on Browns Mill Road near Lascassas.

Thunderstorm Wind, Lawrence

When
March 9, 6:15 PM CST to 6:16 PM CST
Where
Lawrence County, 0.41 mi WSW of Ethridge to 1.57 mi ESE of Ethridge
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.317, -87.326

An outbuilding and barn sustained minor damage on Ethridge Red Hill Road. A power line was also blown down across Gwinn Road, and a tree was blown down on Pleasant Valley Road.

Strong Wind, Cumberland

When
March 9, 6:18 PM CST to 6:29 PM CST
Where
Cumberland forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Gusty south gradient winds blew down a tree which blocked Genesis Road at Potato Farm Road northwest of Fairfield Glade, as well as a tree that blocked Highway 70 East near Ozone. A peak wind gust of 30 knots / 35 mph was measured at the Crossville Memorial Airport ASOS at 648pm.

Thunderstorm Wind, Cannon

When
March 9, 6:21 PM CST
Where
Cannon County, 0.61 mi SSE of Auburntown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.942, -86.094

A tree was blown down into the road on Highway 145 south of Auburntown.

Thunderstorm Wind, Cannon

When
March 9, 6:23 PM CST
Where
Cannon County, 0.94 mi ENE of Auburntown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.957, -86.086

Some vinyl siding was blown off a home on Highway 96 just east of Auburntown.

Strong Wind, Overton

When
March 9, 6:58 PM CST
Where
Overton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

A tree was blown down across Hilham Road west of Livingston.

Flood, Clay

When
March 9, 7:00 PM CST to 8:00 PM CST
Where
Clay County, 1.21 mi WNW of Free Hill to 1.15 mi WNW of Free Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.579, -85.499

High water covered parts of Free Hill River Road at Neeley Creek Road.

Flash Flood, Wilson

When
March 9, 7:00 PM CST to 9:00 PM CST
Where
Wilson County, 0.62 mi NNW of Hunters Pt to 0.43 mi ENE of Greenlawn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.308, -86.275

Numerous roadways were flooded and closed across Wilson County, including Callis Road, Dawson Lane, Burdock Street, Woodside Drive, Park Avenue, Bethany Lane, Hartsville Pike, Maple Street, Canoe Branch Road, College Street, Greenwood Street, Leeville Pike, and Woodmont Avenue. One car was stranded in high water on Eatherly Road at Carthage Highway.

Strong Wind, Fentress

When
March 9, 7:15 PM CST
Where
Fentress forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Part of a tin roof was peeled off a buliding near the center of Jamestown.

Thunderstorm Wind, Grundy

When
March 9, 7:20 PM CST
Where
Grundy County, 0.84 mi SSW of Counter Pen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.369, -85.805

Highway 50 was shut down between Pelham and Altamont due to trees and power lines blown down across the roadways in three separate locations. One tree fell onto a car.

Thunderstorm Wind, Grundy

When
March 9, 7:23 PM CST
Where
Grundy County, 1.98 mi ESE of Counter Pen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.367, -85.769

Trees were blown down on Highway 108.

Thunderstorm Wind, Grundy

When
March 9, 7:30 PM CST
Where
Grundy County, 0.71 mi ESE of Cumberland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.398, -85.688

Trees and power lines were blown down on Esther Drive off Colony Road.

Flash Flood, Lawrence

When
March 9, 8:20 PM CST
Where
Lawrence County, 1.82 mi ESE of Flatwoods to 1.89 mi SE of Flatwoods
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.288, -87.321

A car was swept downstream by high water on the low water crossing at Little Shoal Creek on East Beasley Road. The driver escaped uninjured.

Flash Flood, Coffee

When
March 9, 10:05 PM CST to 11:05 PM CST
Where
Coffee County, 0.44 mi SSW of Tullahoma to 2.27 mi WSW of Forest Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.364, -86.233

Numerous roads were flooded and closed across Tullahoma and Manchester.

Flash Flood, Warren

When
March 9, 10:35 PM CST to 11:35 PM CST
Where
Warren County, 1.51 mi NNE of Viola to 1.55 mi NNE of Viola
Cause
Heavy Rain
Reported by
Public
Coordinates
35.549, -85.858

Highway 108 at Viola Cemetery Road was flooded with 3 feet of water.

Flash Flood, Grundy

When
March 9, 11:00 PM CST to March 10, 12:00 AM CST
Where
Grundy County, 2.3 mi N of Marvin Chapel to 1.78 mi N of Marvin Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.503, -85.877

Several roads were flooded and closed across Grundy County including Paynes Cove Road, Bells Mill Road, and Highway 108 just south of Wesley Chapel Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814666, 814667, 814687, 814688, 814691, 814693, 814701, 814700, 814668, 814703, 814702, 814710, 814705, 814706, 814711, 814707, 814708, 814709, 814832, 814833, 814834, 814835.